Things To Make Me Go “Hmmm?”


In addition to sarcoidosis of the lungs and heart, I have a leaking PFO closure, heart failure and secondary pulmonary hypertension.

Since each thing has its own prescription medication, I end up taking ten different prescription meds a day. One of them is called Tracleer, and it’s for the pulmonary hypertension.

Tracleer is a specialty drug, in that you can’t go to your neighborhood drug store and just pick up a prescription. You need to get it through a specialty pharmacy, usually, as in my case, owned and operated by your health insurance provider. It is a prohibitively expensive drug. A single bottle, one month’s supply, costs $6,000.00. Thankfully my insurance covers it. The specialty pharmacy calls me once a month to arrange for my monthly re-fill, and the prescription is delivered to my door by FedEx the next day.

With Tracleer, I have to be tested every month for my liver values, as it can cause serious liver damage. Thankfully, my liver values have stayed stable since I have started taking the drug, which has now been fifteen months.

Every time the nurse calls from the specialty pharmacy, they ask if I had my liver function test and if the results were within limits. The last time they called, however, their were some new questions.

“Are you feeling any depression?”
Er, no
“Do you have mood swings?”
Sometimes, from prednisone
“Do you have any feelings of despair?”
No, but your questions are starting to get me there
“Any thoughts of suicide?”

Okay! Hang on a second here. What’s up with these new questions? Over a year of monthly questions and the only thing anyone ever asked me is if I took my blood test and if my liver values are within limits. Is Tracleer now causing these new side effects? Am I going to start driving to Maine in my sleep, holding a burger in one hand and my phone in the other, steering with my knees, only to wake at sunrise at a rocky shore and wonder just where the hell I am, and how did I get here?

The questions really started to freak me out. I am convinced that the pharmaceutical companies are using us as test subjects. Sure they do clinical studies, but those are short term. We, the patients out in the real world, are the long term study.

I confronted the nurse on the telephone about what was up with all the questions about going crazy all of a sudden. Are these new side effects of Tracleer that were recently discovered? “Oh no”, she said politely trying to reassure me. “We just know that people with chronic and terminal illnesses do get these feelings of despair and can be overwhelmed at times, so we wanted you to be sure to know that your insurance does cover visits to therapists and psychiatrists if you have any of these feelings and feel the need to talk to a professional.”

Terminal illness? I have a terminal illness now? True statistics say that cardiac sarcoidosis sufferers have a 50% chance of living five years, but you call that terminal? Does the specialty pharmacy know something I don’t? Does this drug really has serious psychotic inducing side effects? Am I terminal? Maybe I am really just being paranoid. Or is the Tracleer causing me to be paranoid? Hmmmm ……

Posted with WordPress for BlackBerry.

2 thoughts on “Things To Make Me Go “Hmmm?”

  1. I have just scanread the Tracleer drug info leaflet; no mention of psychy side-effects there. And in USofA they dare not list every significant side-effect for fear of punishing litigation. Sarcoidosis can of itself cause psychy changes, but only rarely, say the textbooks. And anything around 50% of subjects diagnosed with Scd have significant depression, says PubMed.

    Conclusion? Life sucks.

    Like this

I would love to know what you think. Please leave a comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s